HPPH recognizes International Overdose Awareness Day

Huron Perth, ON – Huron Perth Public Health is recognizing International Overdose Awareness Day on August 31. This day raises awareness and decreases stigma of drug overdose.

In 2021, lives have been lost due to substance overdoses in Huron and Perth. On International Overdose Awareness Day HPPH joins our community in mourning the loss of those community members, as well as expressing our deep sympathy for their families and friends.

An overdose can occur after opioid use. An opioid is a drug that acts as a depressant in the body. That means it slows normal bodily responses, for example the respiratory centre of the brain. Commonly used opioids include fentanyl, codeine, morphine, hydromorphone, or Percocet. Signs and symptoms of an opioid overdose include:

  1. Breathing (slow, erratic, or stopped)
  2. Blue-tinged lips or fingernails
  3. Deep snoring/gurgling
  4. Unresponsive, difficult to wake
  5. Body is limp/unconscious

Naloxone or Narcan is a lifesaving drug that can temporarily reverse an opioid overdose until the person can receive medical support. Free Naloxone kits are available at many locations in Huron and Perth, including HPPH offices in Stratford and Clinton, and many local pharmacies.

“Opioid addiction can happen in any town or city and at any age” says Michelle Carter, Public Health Nurse. “If you, or someone you know, uses opioids we strongly encourage you to pick up a free Naloxone kit. Using substances alone can be deadly. Naloxone is only temporary; it is important that if an overdose occurs you call 911, and stay with the person until help arrives.”

If you call 911 for help in an overdose situation, Canada’s Good Samaritan Drug Overdose Act provides protection against charges for possessing drugs for your own use, and violating conditions of parole, bail, probation or conditional sentence for a simple drug possession charge. Having Naloxone on hand, not using alone, and calling 911 when an overdose occurs can all help prevent overdose deaths.

For more information: